How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

RA - fvh

Customer Question

I have been on Pristiq for about 3 months and before that it wa Celexia, and then Cymbalta, and Effexor. I was started on Effexor because it was suppose to help with vasor depressor syncope. I want off of this stuff, I am 70, I have some heart problems and I want to eliminate as medication as I can. I am going to wein of one way or the other, any suggestions. My doctor just puts me on a different product when I tell her this.
Submitted: 4 years ago.
Category: Mental Health
Expert:  Elliott, LPCC, NCC replied 4 years ago.

Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Elliott, LPCC, NCC :

Dear friend,

Elliott, LPCC, NCC :

I believe that I can help you.

Elliott, LPCC, NCC :

Do not try to wean off of these drugs this way.

Elliott, LPCC, NCC :

Effexor is a medication full of side effects and weaning off of it, unless done properly and scientifically, will cause you TREMENDOUS negative side effects.

Elliott, LPCC, NCC :

Pristiq and Effexor should not even be taken together as the combination could overwhelm you.

Elliott, LPCC, NCC :

Read what it says at www.drugs.com

Elliott, LPCC, NCC :

Interactions between your selected drugs



venlafaxine ↔ desvenlafaxine


Applies to: Effexor (venlafaxine), Pristiq (desvenlafaxine)



Talk to your doctor before using venlafaxine together with desvenlafaxine. Combining these medications can increase the risk of a rare but serious condition called the serotonin syndrome, which may include symptoms such as confusion, hallucination, seizure, extreme changes in blood pressure, increased heart rate, fever, excessive sweating

Full Size Image
, shivering or shaking, blurred vision, muscle spasm or stiffness, tremor, incoordination, stomach cramp, nausea, vomiting, and diarrhea. You should contact your doctor immediately if you experience these symptoms while taking the medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.

Elliott, LPCC, NCC :

You can find this at http://www.drugs.com/interactions-check.php?drug_list=2296-1524,2796-12488&consumer=1

Elliott, LPCC, NCC :

The doctor should be able to tell you the proper way to wean off Effexor and it should be done VERY VERY VERY slowly over several months and NOT the way you are proposing. It would be a horrible mistake and make you very very ill.

Elliott, LPCC, NCC :

Here are some tips for weaning off Effexor (venlafaxine):

Elliott, LPCC, NCC :

http://www.ehow.com/how_7431512_wean-off-venlafaxine.html

Elliott, LPCC, NCC :

http://www.ehow.com/way_5632220_effexor-weaning-methods.html

Elliott, LPCC, NCC :

Here are some things others are saying about their weaning experiences.

Elliott, LPCC, NCC :

http://healthquestions.medhelp.org/venlafaxine-weaning

Elliott, LPCC, NCC :

I strongly urge you to discuss this with your doctor, pharmacist, or another doctor (psychiatrists are the best for managing psychotropic drugs).

Elliott, LPCC, NCC :

I shall keep you in my prayers.

Elliott, LPCC, NCC :

Warm regards,

Elliott, LPCC, NCC :

Elliott, MAE, LPCC, NCC, CCMHC

Customer: replied 4 years ago.


That was a dumb answer. I wanted to know how to stop not how to mix. What is the best way to get off Pristiq???

Customer: replied 4 years ago.


No thanks,

Expert:  Elliott, LPCC, NCC replied 4 years ago.
Dear friend,

I am sorry for all of the pain of depression and the vasor depression syncope.

You asked for advice and I gave you very important and caring device.

FIRSTLY, the two drugs you take should not be mixed. I didn't mix them nor did I tell you to mix them. Your doctor should probably not have given them both to you.

For that alone I should receive your gratitude and thanks.


FURTHERMORE, I warned you that the method that you proposed to wean yourself off Effexor was dangerous and wrong, and I showed you some evidence to back that up. For that should also earn your thanks and gratitude, and probably a sizeable bonus for keeping you from getting very ill and suffering a lot of pain.

Instead I received a designation of POOR SERVICE for my time, effort, caring, and expertise.

I understand that you are depressed and evidently in an angry mood.

I didn't do that to you. I have spent considerable time, my working time, to help you, and all get is negative feedback and insulting words.

Pristiq and Effexor are almost identical and both need to be weaned off the same way if you want to get off them. VERY slowly.

If your doctor will not wean you off them, then get a different doctor, probably a psychiatrist, who will put you on a SAFE schedule. Your notion of weaning is unscientific and dangerous.

If you speak to your pharmacist, he or she will also be able to give you a weaning plan.

I have given you a lot of time and good advice and if you read this over, very carefully, without an angry mind, then you will see that I have been very helpful to you and deserve your thanks and appeciation.

Yours truly,

Elliott, MAE, LPCC, CCMHC, NCC

Related Mental Health Questions